Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 163, NWS Columbia, SC

July 21, 2003Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2003, 9:40 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 9:40 PM EDT (01:40 UTC)
Expired
Jul 21, 2003, 10:30 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 10 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3796 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

965 
WUUS52 KCAE 220140
SVRCAE
SCC063-079-220230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
939 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
    CENTRAL LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1030 PM EDT.

* AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LEXINGTON..MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    OAK GROVE.
    WEST COLUMBIA.
    SPRINGDALE.
    FOREST ACRES.
    ARCADIA LAKES.
    COLUMBIA.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH.

LAT...LON 3405 8135 3387 8130 3396 8065 3420 8071

CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:11 PM EDT, 7 hours 29 minutes earlier.

Area forecast discussion, Jul 21, 2:11 PM EDT, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
211 PM EDT MON JUL 21 2003

A MOIST UNSTABLE AIR MASS IN LATE JULY WITH AN APPROACHING UPPER
LEVEL SHORT WAVE ... A VIGOROUS ONE AT THAT IS THE RECIPE FOR
THUNDERSTORMS. WE SHOULD SEE AN INCREASING CHANCE OF CONVECTIVE
ACTIVITY BEGINNING TONIGHT AS A WEAK VORT MAX APPROACHES THE AREA
AND CONTINUING THROUGH WEDNESDAY EVENING AS A MORE POTENT UPPER
LEVEL TROUGH MOVES EAST INTO S CAROLINA. ON WEDNESDAY...GIVEN THE
COLD AIR ALOFT WITH THE UPPER LEVEL TROUGH AND ASSOCIATED INCREASED
KINEMATIC FIELDS...ORGANIZED SEVERE WEATHER IS A CONCERN. THE TROUGH
SLOWLY LIFTS TO THE NORTH AND EAST ON THURSDAY INTO FRIDAY AND THE
THREAT OF CONVECTION DECREASES.

FCSTID =    04
CAE   74  88  73  84 /  20  50  50  70
AGS   74  88  72  84 /  20  50  50  70
SSC   74  88  73  84 /  20  50  50  70
OGB   74  88  73  84 /  20  50  50  70

.CAE...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Jul 21, 6:35 AM EDT, 15 hours 5 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-211224-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
635 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM THIS MORNING. REFER TO
DENSE FOG ADVISORY ISSUED AT 530 AM UNDER PRODUCT HEADER NPWCAE.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL APPROACH FROM THE WEST TUESDAY AND MOVE INTO THE
AREA WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH
TUESDAY AND WEDNESDAY OVER THE SOUTH CAROLINA MIDLANDS AND THE
CENTRAL SAVANNAH RIVER AREA OF EAST CENTRAL GEORGIA. A FEW OF THESE
STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

TTH

In the hours before

Special weather statement, Jul 21, 4:43 PM EDT, 4 hours 57 minutes before
SCZ020-021-212139-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT MON JUL 21 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 2 COUNTIES
IN SOUTH CAROLINA:
FAIRFIELD...           NEWBERRY...

A STRONG THUNDERSTORM WAS LOCATED NEAR THE CITY OF PEAK AND IS
MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM WILL BE MOVING INTO
FAIRFIELD COUNTY IN THE NEXT 15 MINUTES. THIS STORM COULD PRODUCE
WINDS TO 45 MPH AND POSSIBLE SMALL HAIL.
Special weather statement, Jul 21, 5:58 PM EDT, 3 hours 42 minutes before
SCZ028-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
558 PM EDT MON JUL 21 2003

...STRONG THUNDERSTORM WILL CONTINUE TO IMPACT RICHLAND COUNTY
THROUGH 630 PM EDT...

AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DENTSVILLE. MOVING NORTHEAST AT 15
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
DENTSVILLE THROUGH 630 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED.  TORRENTIAL RAINS UP TO ONE INCH MAY CAUSE MINOR
STREET FLOODING AND REDUCED VISIBILITIES.
Special weather statement, Jul 21, 6:41 PM EDT, 2 hours 59 minutes before
SCZ015-016-022-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT MON JUL 21 2003

...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT
KERSHAW...LANCASTER...CHESTERFIELD COUNTIES THROUGH 705 PM EDT...

AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS OVER CENTRAL KERSHAW...SOUTHERN
LANCASTER COUNTIES. THE STORM IN KERSHAW COUNTY IS EXPECTED TO
IMPACT WESTERN CHESTERFIELD COUNTY BY 655 PM. THE STORMS ARE MOVING
NORTHEAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED.  HAIL TO ONE HALF INCH IS ALSO POSSIBLE. TORRENTIAL
RAINS UP TO ONE AND A HALF INCHES MAY CAUSE MINOR STREET FLOODING
AND REDUCED VISIBILITIES.
Local storm report, Jul 21, 9:09 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
909 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

746 PM     MODOC                     SC   WIND DAMAGE
07/21/03   MCCORMICK                      SEVERAL TREES DOWN
                                          REPORTED BY PUBLIC.

700 PM     THOMSON                   GA   .75 INCH HAIL
07/21/03   MCDUFFIE

612 PM     8 W CAMDEN                SC   WIND DAMAGE
07/21/03   KERSHAW                        SEVERAL TREES DOWN.
                                          REPORTED BY COUNTY
                                          SHERIFF.

815 PM     HANCOCK                   SC   WIND DAMAGE
07/21/03   LANCASTER                      SEVERAL TREES
                                          DOWN...REPORTED BY COUNTY
                                          SHERIFF.

CDL
Local storm report, Jul 21, 9:28 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
928 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

905 PM     5 MILES N OF SALUDA       SC   WIND DAMAGE
07/21/03   SALUDA                         TREES DOWN REPORTED BY
                                          SALUDA COUNTY SHERIFF

JDB

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:42 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda33 min
Jul 21, 8:53 PM EDTSevere Thunderstorm WarningCAEAiken37 min
Jul 21, 8:57 PM EDTSevere Thunderstorm WarningCAELexington48 min
Jul 21, 10:54 PM EDTSevere Thunderstorm WarningCAELee51 min
Jul 22, 5:01 PM EDTSevere Thunderstorm WarningCAENewberry44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.